Hail, Kiowa
- When
- September 3, 1:47 PM MST to 1:52 PM MST
- Where
- Kiowa County, 2.34 mi SSE of Eads
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.450, -102.760
A line of strong thunderstorms produced a non-mesocyclone tornado (landspout) northeast of Ordway that moved from east to west, and some sub-severe hail over portions of southeast Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A line of strong thunderstorms produced a non-mesocyclone tornado (landspout) northeast of Ordway that moved from east to west, and some sub-severe hail over portions of southeast Colorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 3, 1:09 PM MST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 209 PM MDT THU SEP 3 2009 .SHORT TERM... (TONIGHT AND TOMORROW) CURRENTLY...WEAK FRONT MOVING ACROSS THE E PLAINS FROM N TO S. THIS BOUNDARY FIRING OFF A FEW STRONG TO SVR TSRA ACROSS THE AREA. TONIGHT AND TOMORROW...MAIN CONCERN WILL BE THUNDERSTORMS ALONG BOUNDARY MOVING ACROSS THE REGION LATE THIS AFTERNOON AND EVENING. BOUNDARY WILL BE ALONG THE US-50 CORRIDOR DURING MAX HEATING (3-4 PM) AND THIS FEATURE SHOULD LIGHT UP GIVEN THE COOL TEMPS AND 1500 CAPE....TEMPS AT -12 AT 500. SHEAR IS MARGINAL BUT WE COULD SEE SOME LOW END SVR HAIL. LOCALIZED HEAVY RAIN WILL ALSO BE A THREAT. PRECIP SHOULD DECREASE AS HEATING DIMINISHES. TOMORROW IT IS EXPECTED TO BE QUITE STABLE ACROSS THE EASTERN PLAINS. IN ADDITION FLOW ALOFT WILL BE NEARLY FROM THE DUE N. THIS SHOULD KEEP MOST...IF NOT ALL...PRECIP PINNED UP ACROSS THE S MNTS AND INTERIOR MTNS. LIKEWISE...I HAVE REMOVED POPS TOMORROW FROM THE FAR E PLAINS AND KEPT VERY LOW END POPS ALONG THE ADJ PLAINS. MAX TEMPS TOMORROW SHOULD RUN ABOUT 2 TO 4F COOLER THAN TODAY. .LONG TERM... (SAT-THU) MAIN CONCERN WILL BE BROAD TROUGH MOVING TO THE N OF THE REGION MID WEEK. COMPARED TO SIMULATIONS OF THE LAST FEW DAYS...LATEST EC MODEL HAS COME MORE INLINE WITH GFS IN THAT THIS FEATURE WILL MOVE GENERALLY TO THE N OF THE AREA. I STILL EXPECT A FRONT TO GO THROUGH...BUT IT WILL BE MORE OF THE BACK DOOR VARIETY THAN A PACIFIC FRONT TYPE VARIETY. THIS BOUNDARY WILL PROBABLY DRY OUT THE MTNS SOMEWHAT BUT I DO NOT EXPECT IT TO COMPLETELY WIPE OUT THE MOISTURE AT THIS TIME. THIS SAME FEATURE WILL LIKELY ENHANCE THE PRECIP CHANCES FOR THE PLAINS WED. IN THE MEANTIME...MOISTURE FROM THE REMNANTS OF TC JIMENA WILL LIKELY BE MINIMAL AT BEST. AS I WRITE...QUITE A BIT OF THIS MSTR IS SHIFTING EAST OVER THE N SXNS OF OLD MEX AND S TX. THE REMNANT LOW OF THE TC IS FCST TO MOVE INTO THE COOL PACIFIC...AND WAT VAP IMGY SHOWS THIS TC WILL BE MOVING INTO A VERY DRY ATMOS OVER THE PACIFIC. ALTHOUGH WE WILL LIKELY NOT SEE MUCH MSTR FROM THIS SYSTEM...WE WILL STILL SEE MSRT REMAINING OVER THE MTNS THROUGH AT LEAST MIDWEEK. WITH THINGS LOOKING LESS WET AND LESS CLOUDY...I HAVE BUMPED UP MAX TEMPS A FEW DEGREES THIS WEEKEND INTO EARLY NEXT WEEK. /HODANISH && .AVIATION... OVERALL EXPECT VFR CONDITIONS NEXT 24H AT THE TAF SITES. MAIN CONCERN WILL BE AFTERNOON AND EARLY EVENING CONVECTION AT ALL 3 SITES. IF CONVECTION DOES OCCUR...I EXPECT IT TO BE TRANSIENT IN NATURE AND MVFR CONDITIONS WILL LIKELY BE RELATIVELY BRIEF. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 34/34
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 648 AM MDT THU SEP 3 2009 COZ058>089-093>099-041300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 648 AM MDT THU SEP 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE ONCE AGAIN FORECAST TO DEVELOP OVER THE WESTERN MOUNTAINS BY LATE MORNING AND SPREAD EASTWARD INTO THE I-25 CORRIDOR BY MID AFTERNOON. HEAVY RAINFALL WILL BE THE MAIN CONCERN WITH SLOW CELL MOVEMENT AND ALREADY SATURATED GROUND CONDITIONS. RAIN FALL RATES OVER AN INCH AN HOUR WILL BE LIKELY WITH THE STRONGEST STORMS. LOCATIONS IN PUEBLO COUNTY THAT HAVE SEEN HEAVY RAINFALL OVER THE PAST FEW DAYS WILL BE ESPECIALLY SUSCEPTIBLE TO LOCALIZED FLOODING. BESIDES HEAVY RAINFALL...HAIL TO ONE HALF INCH IN DIAMETER AND WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS. THUNDERSTORM ACTIVITY IS FORECAST TO SHIFT SOUTH AND EAST OVERNIGHT WITH THE STRONGEST STORMS CONFINED TO SOUTH OF U.S. HIGHWAY 50 AND EAST OF INTERSTATE 25. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE REGION FROM FRIDAY INTO NEXT WEDNESDAY. THE PRIMARY METEOROLOGICAL THREATS WILL BE WIND GUSTS TO 45 MPH AT TIMES...LOCALLY HEAVY RAINFALL AND HAZARDOUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS MAY BE POSSIBLE AFTER 2 PM ALONG THE INTERSTATE 25 CORRIDOR INTO SOUTHEASTERN COLORADO OVERNIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT THU SEP 3 2009 COZ089-095-096-032030- CROWLEY COUNTY-EASTERN KIOWA COUNTY-WESTERN KIOWA COUNTY- 200 PM MDT THU SEP 3 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN CROWLEY COUNTY IN SOUTHEAST COLORADO KIOWA COUNTY IN SOUTHEAST COLORADO AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS 12 MILES NORTH OF HASWELL...OR 48 MILES NORTHWEST OF LAMAR...MOVING TOWARD THE SOUTH AT 15 MPH. LOCATIONS IMPACTED INCLUDE... TOWNER. SWEETWATER RESERVOIR. SHERIDAN LAKE. HASWELL. EADS. CHIVINGTON. BRANDON. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. STARK
The Pueblo radar (KPUX), 124 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
2 hail, 1 tornado. Local standard time, as filed.
A landspout moved westward through open fields just south of County Road J, and caused no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191113, 191111, 191114.